Georgia, 2009

Hail and Damaging Winds in Georgia, September 8, 2009

September 8, 2009 · NWS FFC · 5 events in 3 counties and zones

A broad upper trough was drifting south from the Ohio Valley region toward the southern Appalachians. A weak cold front was located from the Mid-Atlantic to the southern Appalachians.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A broad upper trough was drifting south from the Ohio Valley region toward the southern Appalachians. A weak cold front was located from the Mid-Atlantic to the southern Appalachians. A tropical air mass was present across the southeast states. The upper trough and the front combined with the warm, very moist lower-level atmosphere to support scattered thunderstorms, mainly across northwest Georgia during the afternoon. A few of these storms became strong to severe, producing marginal severe hail and damaging downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 8, 4:30 AM EST, 9 hours 35 minutes earlier.

Area forecast discussion, Sep 8, 4:30 AM EST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT TUE SEP 8 2009

.SHORT TERM /TODAY THROUGH THURSDAY/...
GFS/NAM/SREF IN CLOSE AGREEMENT WITH DRIFTING THE H5 LOW INTO WRN
KY/SWRN VA THROUGH THURSDAY. FAIRLY DRY ACROSS THE REGION THROUGH
THURSDAY AND DO NOT EXPECT ANY CONVECTION THROUGH THE SHORT TERM.
THE ONLY EXCEPTION WILL BE THE NORTHERN QUARTER OF THE CWA...NORTH
OF ATLANTA AND ATHENS WHERE AFTERNOON HEATING...CLOSE PROXIMITY TO
THE UPPER LOW WITH WEAK SHORT WAVES ROTATING AROUND THE LOW COULD
AID IN TSRA DEVELOPMENT AND WILL NEED TO KEEP A 20/30 POP GOING IN
THE AFTERNOONS AND EVENINGS. NO BIG TEMPERATURE SWINGS AS MEAN LOW
LEVEL THICKNESS PATTERNS CHANGE VERY LITTLE THROUGH THURSDAY.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
GFS/ECMWF PROG THE H5 LOW OVER KY/VA TO FILL AND MOVE NORTHEAST AS
AN OPEN TROUGH BY THE END OF THE WEEK AS ANOTHER H5 LOW DROPS OUT OF
CANADA AND INTO THE PLAINS. MODELS DIFFER ON POSITION WITH THE GFS
FURTHER SOUTH. WHAT THEY DO AGREE ON IS A BAND OF MOISTURE/LINGERING
SURFACE FEATURE ACROSS THE NORTHERN GULF. AS THE UPPER LOW DROPS
INTO THE MIDWEST THE MOISTURE ACROSS THE NORTH GULF DRIFTS NORTHWARD
MOVING INTO THE CWA SATURDAY NIGHT AND LASTING INTO MONDAY. HOWEVER
WITH THE WAY THE MODELS HAVE BEEN BEHAVING OVER THE LAST SEVERAL
DAYS I DO NOT HAVE MUCH CONFIDENCE IN THE LONG TERM. THE PATTERN
CURRENTLY IN THE SHORT TERM WILL CHANGE LITTLE OVER THE CWA THROUGH
THE END OF THE WEEK AND WILL CONTINUE TO KEEP LOW POPS ACROSS THE
MOUNTAINS WITH LITTLE TEMPERATURE CHANGES. HOWEVER WILL HINT AT
AN INCREASE IN MOISTURE TOWARD THE LATTER HALF OF THE UPCOMING
WEEKEND.

17
&&

.AVIATION...
VFR CONDITIONS EXPECTED TO PREVAIL THROUGH TAF VALID PERIOD...WITH
ONLY MINOR EXCEPTIONS. BROAD...WEAK UPPER LOW PERSISTS ACROSS THE
OHIO VALLEY. THIS FEATURE IS EXPECTED TO DRIFT TOWARD VA BY THE END
OF THE WEEK. THE AIR MASS ACROSS GA REMAINS RELATIVELY STABLE AND
DRY...WITH DEWPOINTS MOSTLY IN THE 58-62 RANGE. AS WAS NOTED
YESTERDAY...HOWEVER...NW FLOW SHORT WAVES MAY SUPPORT THE MOVEMENT
OF TSRA INTO THE FAR N GA COUNTIES DURING THE AFTERNOON/EVENING.
AGAIN...AS WAS THE CASE MONDAY...THIS ACTIVITY IS NOT EXPECTED TO
MAKE IT TO THE ATL TRACON...OR ANY OF THE OTHER FFC TAF SITES FOR
THAT MATTER. MINIMAL CLOUD COVER EXPECTED THROUGH TAF VALID PERIOD.
COMPARED TO RECENT DAYS...LITTLE MID/HIGH CLOUD COVER INDICATED AND
ANY SUCH WOULD LIKELY BE CONFINED TO EVENING CONVECTIVE DEBRIS.
FEW-SCT CU POSSIBLE DURING DAYTIME HEATING...BUT NO CIGS EXPECTED.
FOR VSBY...MOSTLY CLEAR SKIES...CALM WINDS ALLOWING FOR THE USUAL
MVFR BR AT THE USUAL SPOTS...I.E...MCN AND FTY THIS MORNING. SIMILAR
CONDITIONS EXPECTED WED MORNING. MAV/MET MOS CONTINUES TO OVER
ADVERTISE BR/HZ POTENTIAL FOR ATL AND IT WILL BE IGNORED. WIND
DIRECTION QUITE PROBLEMATIC AND THE SITUATION ARGUES STRONGLY FOR
VRB. ALL MODELS ADVERTISING INCONSISTENT WIND DIRECTIONS THROUGH TAF
VALID PERIOD. RUC/GFS/NAM WANT TO SHOW A NE FLOW THROUGH 18Z...THEN
CALM OR LIGHT NW THEREAFTER. 850MB FLOW REMAINS NW-WNW. MAV/MET MOS
ALL OVER THE COMPASS. WEAK SFC HIGH PROGGED TO REMAIN NEAR ATL
THROUGH TAF VALID PERIOD. I TEND TO LEAN TOWARD A NW-NNW FLOW AS
MODELS SHOW THE AXIS OF HIGH PRESSURE RIDGE FROM NEW ENGLAND NW OF
CWA MUCH OF TAF VALID PERIOD. AT ANY RATE...SPEEDS EXPECTED TO
REMAIN LESS THAN 7KTS ALL SITES AND CALM 00Z-12Z.

19
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          88  63  88  63  87 /   0   5  10  10  10
ATLANTA         86  67  86  67  85 /   5   0  10  10  10
BLAIRSVILLE     79  61  79  61  78 /  30  20  30  20  30
CARTERSVILLE    86  62  86  63  85 /  10   5  10  10  10
COLUMBUS        89  67  89  68  88 /   0   0  10  10  10
GAINESVILLE     85  66  85  66  84 /  10   5  10  10  10
MACON           90  64  90  66  89 /   0   0  10  10  10
ROME            86  64  86  64  85 /  20  20  20  10  20
PEACHTREE CITY  87  62  87  63  86 /   0   0  10  10  10
VIDALIA         89  68  89  68  88 /   0   5  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/19
Hazardous weather outlook, Sep 8, 4:25 AM EST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 AM EDT TUE SEP 8 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
525 AM EDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE IN FAR NORTH GEORGIA THIS
AFTERNOON AND EVENING.

.SYNOPSIS...
A BROAD...WEAK UPPER LOW CONTINUES TO DRIFT VERY SLOWLY EAST
THROUGH THE OHIO VALLEY AND MID-ATLANTIC REGION. A WEAK TROPICAL
LOW WAS LOCATED OFF THE NORTH CAROLINA COAST...WITH WEAK HIGH
PRESSURE TO THE WEST FROM VIRGINIA INTO GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON AND EVENING WILL BE A FEW CLOUD-TO-GROUND LIGHTNING
STRIKES. THUNDERSTORMS ARE EXPECTED TO REMAIN NORTH OF A LINE FROM
ROME...TO JASPER...TO CLEVELAND...AND SHOULD BE CONFINED TO THE
HOURS OF 2 PM TO 10 PM EDT.

.DISCUSSION...
THE BROAD...WEAK UPPER LOW...THAT HAS BEEN IN PLACE NOW FOR
SEVERAL DAYS ACROSS THE OHIO VALLEY...WILL SHIFT VERY SLOWLY EAST
TOWARD THE MID-ATLANTIC BY THE END OF THE WEEK. WEAK NORTHWEST
FLOW ALOFT MAY ALLOW THUNDERSTORMS EXPECTED ACROSS KENTUCKY AND
EASTERN TENNESSEE TO MOVE INTO FAR NORTH GEORGIA DURING THE
AFTERNOON AND EVENING...BEFORE SUCH THUNDERSTORMS DISSIPATE. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. OTHERWISE...THE AIR
MASS ACROSS GEORGIA IS EXPECTED TO REMAIN TOO DRY AND STABLE FOR
THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE IN FAR NORTH
GEORGIA DURING THE AFTERNOON AND EVENING WEDNESDAY THROUGH
THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY AT THIS TIME.
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND
CENTRAL GEORGIA SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

19

In the hours before

Special weather statement, Sep 8, 1:42 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
242 PM EDT TUE SEP 8 2009

GAZ002>004-081915-
242 PM EDT TUE SEP 8 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WALKER...
WHITFIELD AND CATOOSA COUNTIES UNTIL 315 PM EDT...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NOBLE...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WALKER...WHITFIELD AND CATOOSA COUNTIES THROUGH 315 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE LINWOOD...ROCK SPRING...
CHICKAMAUGA...NOBLE...BEAUMONT...LAFAYETTE...WOOD STATION...NAOMI...
MILL CREEK...VILLANOW AND SUTTLES MILL. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Northeast Alabama radar (KHTX), 78 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
September 8, 2:05 PM EST to 2:14 PM EST
Where
Walker County, Noble to Naomi
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.780, -85.250

The Walker County 911 Center reported that an apparent thunderstorm downburst blew down between 20 and 30 trees in the Lake Howard, Round Pound Road area east of Lafayette, between Noble and Naomi.

Hail, Walker

When
September 8, 2:05 PM EST to 2:14 PM EST
Where
Walker County, Noble to Naomi
Measured
0.75 in hail
Reported by
County Official
Coordinates
34.780, -85.250

The Walker County 911 Center relayed reports of penny-sized hail from east of Lafayette, between Noble and Naomi.

Hail, Floyd

When
September 8, 4:01 PM EST to 4:15 PM EST
Where
Floyd County, 3.5 mi ESE of Armuchee to Shannon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.351, -85.113

A storm spotter observed penny to nickel-sized hail in the area between Armuchee and Shannon.

Thunderstorm Wind, Floyd

When
September 8, 4:01 PM EST to 4:15 PM EST
Where
Floyd County, 3.5 mi ESE of Armuchee to Shannon
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.351, -85.113

A storm spotter reported that a few trees were down in the area between Armuchee and Shannon.

Hail, Murray

When
September 8, 4:18 PM EST to 4:22 PM EST
Where
Murray County, 1 mi S of Gregory to 3 mi NW of Crandall
Measured
0.75 in hail
Reported by
Public
Coordinates
34.935, -84.780

The public observed penny-sized hail between Crandall and Gregory.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195836, 195837, 195838, 195839, 195882.